Illinois, 2018Flash Flood and Hail in Illinois, June 11 to 12, 2018
June 11 to 12, 2018 · NWS LSX · 5 events in 4 counties and zones
With a stationary boundary in the area and numerous remnant outflows, scattered showers and storms developed, especially over southwestern Illinois. There were several reports of large hail, damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a stationary boundary in the area and numerous remnant outflows, scattered showers and storms developed, especially over southwestern Illinois. There were several reports of large hail, damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 11, 2:52 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 11, 2:52 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
352 PM CDT Mon Jun 11 2018
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 249 PM CDT Mon Jun 11 2018
Concerns through the Tuesday afternoon will pertain to the
thunderstorms potential this afternoon, then again during the day
Tuesday.
Current analysis depicts a nearly stationary boundary stretching
from near the IA/MO border eastward through IL/IN region. This
originated a bit further south early this morning, before
meandering northward this afternoon. This is likely to become the
focus for initial convection early this afternoon and into the
evening, where moisture convergence is maximized and instability
gradients reside. Expecting a narrow corridor more focused
development.
Given precipitable water values in excess of 1.5 inches through
the region, along with relatively weak flow, locally heavy rain
with localized ponding is a concern. However, confidence is low
that similar areas affected by yesterday's training rainfall will
be impacted again today. Best potential remains a bit further
north into central IL, where highest rainfall totals were
received. Therefore, held off on any watch products at this time
and will keep an eye on this evening's development.
Further south of the this boundary, sct/isolated convection is
possible and will be more diurnally driven. Expect activity to be
shorter lived and wane after sunset. Good instability with
MUCAPEs around 3k J/kg or better may give rise to a strong storm
with any severe potential being isolated.
Well-organized convection is expected to remain well west of the
forecast area through western MO, originating along a cold front
in the central plains. There is the potential for an MCS to
materialize and dive almost due south. The northern extent of the
line may reach central Missouri late tonight, but given better
support to the west, expecting this to weaken as it spreads out to
the east.
The cold front pushes into the bi-state area during the day
Tuesday. Pending convection may impact tomorrow's thunderstorms
with any residual cloud cover. Front should be positioned through
eastern Missouri by early afternoon with better potential for
development east of the Mississippi River Tuesday afternoon.
Maples
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 249 PM CDT Mon Jun 11 2018
Tuesday's frontal boundary will continue to slowly slip south and
east through Wednesday. Scattered showers and thunderstorms are
possible along and ahead of the front. As is common for this time
of year, forward progression of the front could slow or stall.
Expect southern sections of Missouri and Illinois to have a better
potential from afternoon storms before the boundary clears the
area.
Surface high pressure builds in through the middle of the week and
will effectively limit rain potential. An upper ridge is still
well-advertised to develop from the mid to late week period. This
is likely to keep the main storm track outside the area. Main
story late this week into the weekend will be the building heat
with temperatures that may climb well into the 90s.
Maples
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1243 PM CDT Mon Jun 11 2018
Visible satellite imagery provides a decent overview of a series
of remnant outflow boundaries from this morning's decayed
thunderstorm activity. The most expansive of these boundaries has
made it south of KSTL and extends from southeast Missouri through
southern Illinois. Along and north of this boundary, diurnal cu
is beginning to develop and will likely remain sct/bkn in nature.
The main focus will be a nearly stationary surface boundary that
continues to be draped across the region. This stretches from
Northwest Missouri through southern Indiana and will be the
primary line where scattered thunderstorms develop this afternoon
and evening. Expect VFR much of time in most areas. Any direct
impact from thunderstorms will need to be accounted for through
amendments.
Another front to the west will try to push east into central
Missouri overnight. Expected much of the activity involved with
this to dive southward through western and central Missouri, while
the northern end of the line weakens quite rapidly through Tuesday
morning.
SPECIFICS FOR KSTL:
Main concern will be the potential for scattered thunderstorms
this afternoon. It will likely be hit-or-miss with any direct
impact accounted for through later amendments. Otherwise, VFR
conditions are expected much of the time with relatively light
winds. Another round of thunderstorms are expected to develop
Tuesday with greater potential east of KSTL.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 11, 3:20 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 PM CDT Mon Jun 11 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 PM CDT Mon Jun 11 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
There is a chance for thunderstorms. Isolated strong to severe
storms are possible. The primary threats are large hail and
damaging wind gusts along with locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The chance for thunderstorms will continue for parts of the
forecast area until Friday.
Isolated strong to severe storms are possible Tuesday and Tuesday
evening across southeast Missouri and southwest Illinois. The
primary threats are large hail and damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.
TES
In the hours before
Special weather statement, Jun 11, 2:45 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
345 PM CDT MON JUN 11 2018
ILZ058-097-098-112130-
Calhoun IL-Greene IL-Pike IL-
345 PM CDT MON JUN 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALHOUN...
NORTHWESTERN GREENE COUNTIES IN SOUTHWESTERN ILLINOIS AND
SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 430 PM
CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Alsey, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
White Hall, Carrollton, Roodhouse, Bedford, Patterson, Montezuma,
Milton, Hillview, Pearl, Belltown, Berdan, Haypress, Barrow,
Walkersville and Beecreek.
LAT...LON 3958 9059 3954 9057 3952 9058 3952 9028
3928 9035 3939 9073 3959 9068
TIME...MOT...LOC 2045Z 282DEG 11KT 3947 9061
KanofskyEvent by event
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- June 11, 3:55 PM CST to 3:57 PM CST
- Where
- Greene County, 0.49 mi NE of Carrollton to 1.03 mi ESE of Carrollton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.305, -90.414
Thunderstorm winds blew down numerous tree limbs around town. A couple of the tree limbs knocked down nearby power lines.
Thunderstorm Wind, Macoupin
- When
- June 11, 4:55 PM CST
- Where
- Macoupin County, Shipman to 0.6 mi ESE of Shipman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.120, -90.050
Thunderstorm winds blew down several large tree limbs.
Hail, Madison
- When
- June 11, 5:28 PM CST to 6:04 PM CST
- Where
- Madison County, Godfrey to 0.7 mi W of Edwardsville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.950, -90.180
Thunderstorm Wind, Marion
- When
- June 11, 7:05 PM CST to 7:07 PM CST
- Where
- Marion County, Odin to 0.24 mi SW of Salem Leckrone Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -89.050
Thunderstorm winds blew down numerous large tree limbs in Odin and about 2 miles south of Tonti.
Flash Flood, Marion
- When
- June 11, 7:15 PM CST to June 12, 12:30 AM CST
- Where
- Marion County, 1.25 mi SSW of Fairman to 2.99 mi ENE of Salem Leckrone Arpt
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.664, -89.131
Up to three inches of rain fell in a short amount of time causing flash flooding. U.S. Highway 51 south of Patoka had at least a foot of water flowing over it, so it was closed for a time due to the flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Florida, June 11, 20181 death · 0.75 in hail · 3 events
- Flash Flooding and Flooding in Illinois, June 11 to 12, 2018$65,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 20182 injured · $45,000 · 5 events
- Lightning Strike in North Carolina, June 11, 2018$100,000 · 1 event
- Tornadoes and Flash Flood in Nebraska, June 11, 2018EF0 · 36 events
- Flash Flooding in Indiana, June 11 to 12, 2018$50,000 · 2 events
- Damaging Wind in North Carolina, June 11, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20181.5 in hail · 33 events
- High Wind and Strong Wind in Minnesota, June 11, 2018$33,000 · 56 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, June 11, 20182 injured · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 20182 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2018$19,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767362, 767364, 767395, 767397, 767399.